Florida, 2012

Frost and Freeze in Florida, January 4 to 5, 2012

January 4 to 5, 2012 · NWS TBW · 12 events in 12 counties and zones

A strong cold front moved through the Florida Peninsula on January 2nd with high pressure and cold air advection behind the front dropping temperatures to well below freezing. Though the coldest temperatures were felt on the morning of January 4th, slightly warmer but still sub-freezing temperatures were recorded on January 5th across much of the area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A strong cold front moved through the Florida Peninsula on January 2nd with high pressure and cold air advection behind the front dropping temperatures to well below freezing. Though the coldest temperatures were felt on the morning of January 4th, slightly warmer but still sub-freezing temperatures were recorded on January 5th across much of the area.

Temperatures stayed below freezing for 10 to 12 hours over parts of the Nature Coast with hard freeze conditions for 8 to 10 hours, around 6 to 8 hours of freezing temperatures over Central Florida, and up to 3 hours of sub-freezing temperatures over Southwest Florida. No significant crop damage was reported.

Levy County recorded sub-freezing temperatures for around 10 hours across much of the county. The coldest temperature reported was 26 degrees at both the RAWS station at Lower Suwannee and the COOP station at Chiefland.

Citrus County recorded sub-freezing temperatures for around 12 hours across much of the county. The coldest temperature reported was 24 degrees at the COOP site at Inverness.

Hernando County recorded sub-freezing temperatures for around 11 hours across much of the county. The coldest temperature reported was 20 degrees at the FAWN station at Brooksville.

Sumter County recorded sub-freezing temperatures for 7 to 10 hours across much of the county. The coldest temperature reported was 23 degrees at the FAWN station at Okahumpka, near the eastern Sumter County border.

Hillsborough County recorded sub-freezing temperatures for up to 8 to 10 hours, mostly over interior portions of the county. The coldest temperature reported was 28 degrees at the AWOS station at Tampa Executive Airport.

Polk County recorded sub-freezing temperatures for around 1-2 hours across parts of the county. The coldest temperature reported was 28 degrees at the FAWN station at Frostproof.

Manatee County recorded sub-freezing temperatures for around 3 to 4 hours, mostly over eastern portions of the county. The coldest temperature reported was 29 degrees at the COOP station at Fort Green. | |Sarasota County recorded sub-freezing temperatures for around 8 to 9 hours over interior portions of the county. The coldest temperature reported was 25 degrees at the FAWN station at North Port.

Hardee County recorded sub-freezing temperatures for around 4 hours across much of the county. The coldest temperature reported was 27 degrees at the FAWN station at Ona.

DeSoto County recorded sub-freezing temperatures for around 3 hours across much of the county. The coldest temperature reported was 28 degrees at the FAWN station at Arcadia.

Highlands County recorded sub-freezing temperatures for around 3 to 4 hours across much of the county. The coldest temperature reported was 24 degrees at the COOP station at Archbold.

Charlotte County recorded sub-freezing temperatures for around 3 hours over interior portions of the county. The coldest temperature reported was 27 degrees at the FAWN station at Palmdale near the eastern Charlotte County border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 4, 12:56 PM EST, 9 hours 4 minutes earlier.

Area forecast discussion, Jan 4, 12:56 PM EST, 9 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1256 PM EST WED JAN 4 2012

...FREEZING TEMPERATURES EXPECTED AGAIN TONIGHT...

.SHORT TERM (TONIGHT - FRIDAY)...
FORECAST CONCERNS FOR THE SHORT TERM PERIOD WILL BE LOW
TEMPERATURES FOR TONIGHT. THE SURFACE RIDGE OF HIGH PRESSURE WILL
SETTLE DIRECTLY OVER THE PENINSULA TONIGHT WHICH SHOULD HELP WINDS
TO DIMINISH. DESPITE A SLIGHT UPTICK IN SURFACE MOISTURE...THE
OVERALL ATMOSPHERE IS STILL QUITE DRY AND THIS WILL PROMOTE GOOD
RADIATIONAL COOLING. THE GUIDANCE REMAINS VERY COLD...AND WILL GO
A LITTLE ABOVE GUIDANCE FOR OVERNIGHT LOWS. THIS WILL PRODUCE LOW
TEMPERATURES OF LESS THAN 32 DEGREES FOR UP TO 5 HOURS TONIGHT
ACROSS INTERIOR LOCATIONS. WILL UPGRADE TO FREEZE WARNING ACROSS
THE AREA IN ALL COUNTIES EXCEPT LEE AND PINELLAS. TEMPERATURES
WILL IN GENERAL BE WARMER THAN LAST NIGHT...SO THE FREEZES WILL BE
CONFINED TO MORE INLAND LOCATIONS. IN ADDITION...THE UPTICK IN
SURFACE MOISTURE WILL PROMOTE MORE FROST FORMATION...AND SO HAVE
GONE WITH A FROST ADVISORY FOR LEE COUNTY. PINELLAS WAS ON THE
BORDERLINE...BUT GIVEN THE RELATIVELY LOW COVERAGE OF
FROST...ELECTED TO LEAVE IT OUT.

AFTER TONIGHT...NO CONCERNS THROUGH THE REST OF THE SHORT TERM
PERIOD. SURFACE RIDGE AXIS TO REMAIN OVER THE AREA THROUGH THE
WEEKEND. 850 MB TEMPS WILL BE SLOW TO RESPOND...AND TEMPERATURES
WILL SLOWLY CLIMB BACK TO NORMAL FOR HIGHS AND LOWS BY FRIDAY. NO
RAIN CHANCES IN THE SHORT TERM PERIOD.

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
THROUGH THE WEEKEND A SHORT WAVE TROUGH OVER THE WESTERN GULF
LIFTS UP ACROSS THE GULF COAST TO THE MID-ATLANTIC STATES AS IT
DAMPENS OUT. THIS WILL FLATTEN AND SHIFT EASTWARD SOME DEEP LAYER
RIDGING OVER THE WESTERN ATLANTIC...ALTHOUGH A SURFACE HIGH WILL
WEAKLY RIDGE BACK WEST TO FL. ON MON A LONG WAVE TROUGH MOVES INTO
THE GREAT LAKES- SW DESERT REGIONS AND CONTINUES TO THE EAST
SEABOARD TUE...WITH A FRONTAL BOUNDARY MOVING DOWN THE STATE. A
SURFACE HIGH BEHIND THE FRONT SETTLES IN ACROSS THE GULF REGION
LATE TUE. FOR NOW WILL MAINTAIN A DRY FORECAST WITH TEMPERATURES
INITIALLY NEAR NORMAL BUT THAT SLOWLY WARM BEFORE BEGINNING TO
COOL SLIGHTLY LATE TUE.

&&

.AVIATION...
VFR CONDITIONS THROUGH THE PERIOD.

&&

.MARINE...
HIGH PRESSURE OVER THE GULF OF MEXICO THROUGH THE WEEKEND WILL
BRING LIGHT WINDS AND LOW SEAS.

&&

.FIRE WEATHER...
CONTINUED DRY AIR THROUGH THURSDAY WILL ALLOW FOR FIRE WEATHER
CONCERNS TO PERSIST. ERC VALUES REMAIN A BIT TOO LOW FOR WARNING
CRITERIA...BUT FIRE DANGER WILL BE HIGH. MOISTURE WILL CONTINUE TO
INCREASE THIS WEEKEND AND BEGIN TO ALLEVIATE CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  39  68  50  70 /   0   0   0   5
FMY  38  68  46  73 /   0   0   0   5
GIF  34  68  45  70 /   0   0   0   5
SRQ  36  65  47  70 /   0   0   0   5
BKV  27  67  40  71 /   0   0   0   5
SPG  47  64  54  70 /   0   0   0   5

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FROST ADVISORY FROM 9 PM THIS EVENING TO 9 AM EST THURSDAY FOR
     LEE.

     RED FLAG WARNING UNTIL 5 PM EST THIS AFTERNOON FOR LEE.

     FREEZE WARNING FROM 9 PM THIS EVENING TO 9 AM EST THURSDAY FOR
     CHARLOTTE-CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-
     HILLSBOROUGH-LEVY-MANATEE-PASCO-POLK-SARASOTA-SUMTER.

GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...JOHNSON
AVIATION..BARRON
LONG TERM...RUDE
Hazardous weather outlook, Jan 4, 4:45 AM EST, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
445 AM EST WED JAN 4 2012

FLZ039-042-043-048>052-055>057-060>062-065-042145-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
445 AM EST WED JAN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY.

...EXCESSIVE COLD IMPACT...
ALTHOUGH NOT AS COLD...FREEZING TEMPERATURES ARE STILL LIKELY
OVER THE NATURE COAST AND PORTIONS OF THE INTERIOR PENINSULA
TONIGHT. TEMPERATURES WILL FALL QUICKLY AFTER SUNSET AND WILL DROP
BELOW FREEZING AROUND MIDNIGHT OR JUST AFTER MIDNIGHT. LOW
TEMPERATURES WILL RANGE FROM THE MID 20S OVER THE NATURE COAST TO
THE UPPER 20S AND LOWER 30S ACROSS INTERIOR PORTIONS OF THE
CENTRAL FLORIDA PENINSULA. DURATIONS BELOW FREEZING WILL RUN FROM
7 TO 11 HOURS ACROSS MUCH OF THE AREA.

...FIRE WEATHER IMPACT...
RED FLAG WARNING THIS AFTERNOON FOR LEE COUNTY DUE TO LONG
DURATIONS OF RELATIVE HUMIDITY BELOW 35 PERCENT AND HIGH FIRE
DANGER. ELEVATED FIRE DANGER WILL ALSO OCCUR ACROSS THE REMAINDER
OF WEST CENTRAL AND SOUTHWEST FLORIDA DUE TO LOW RELATIVE HUMIDITY
VALUES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 frost/freeze. Local standard time, as filed.

Frost/Freeze, Citrus

When
January 4, 10:00 PM EST to January 5, 9:00 AM EST
Where
Citrus forecast zone
Reported by
COOP Observer

Citrus County recorded sub-freezing temperatures for around 12 hours across much of the county. The coldest temperature reported was 24 degrees at the COOP site at Inverness.

Frost/Freeze, Levy

When
January 4, 11:00 PM EST to January 5, 9:00 AM EST
Where
Levy forecast zone
Reported by
COOP Observer

Levy County recorded sub-freezing temperatures for around 10 hours across much of the county. The coldest temperature reported was 26 degrees at both the RAWS station at Lower Suwannee and the COOP station at Chiefland.

Frost/Freeze, Hernando

When
January 4, 11:00 PM EST to January 5, 9:00 AM EST
Where
Hernando forecast zone
Reported by
Mesonet

Hernando County recorded sub-freezing temperatures for around 11 hours across much of the county. The coldest temperature reported was 20 degrees at the FAWN station at Brooksville.

Frost/Freeze, Hillsborough

When
January 4, 11:00 PM EST to January 5, 9:00 AM EST
Where
Hillsborough forecast zone
Reported by
AWOS

Hillsborough County recorded sub-freezing temperatures for up to 8 to 10 hours, mostly over interior portions of the county. The coldest temperature reported was 28 degrees at the AWOS station at Tampa Executive Airport.

Frost/Freeze, Sumter

When
January 5, 12:00 AM EST to 9:00 AM EST
Where
Sumter forecast zone
Reported by
Mesonet
Coordinates
28.705, -82.081 (the zone’s center; the record gives no point)

Sumter County recorded sub-freezing temperatures for 7 to 10 hours across much of the county. The coldest temperature reported was 23 degrees at the FAWN station at Okahumpka, near the eastern Sumter County border.

Frost/Freeze, Sarasota

When
January 5, 12:00 AM EST to 9:00 AM EST
Where
Sarasota forecast zone
Reported by
Mesonet

Sarasota County recorded sub-freezing temperatures for around 8 to 9 hours over interior portions of the county. The coldest temperature reported was 25 degrees at the FAWN station at North Port.

Frost/Freeze, Manatee

When
January 5, 5:00 AM EST to 9:00 AM EST
Where
Manatee forecast zone
Reported by
COOP Observer

Manatee County recorded sub-freezing temperatures for around 3 to 4 hours, mostly over eastern portions of the county. The coldest temperature reported was 29 degrees at the COOP station at Fort Green.

Frost/Freeze, Hardee

When
January 5, 5:00 AM EST to 9:00 AM EST
Where
Hardee forecast zone
Reported by
Mesonet
Coordinates
27.493, -81.810 (the zone’s center; the record gives no point)

Hardee County recorded sub-freezing temperatures for around 4 hours across much of the county. The coldest temperature reported was 27 degrees at the FAWN station at Ona.

Frost/Freeze, Highlands

When
January 5, 5:00 AM EST to 9:00 AM EST
Where
Highlands forecast zone
Reported by
COOP Observer
Coordinates
27.343, -81.341 (the zone’s center; the record gives no point)

Highlands County recorded sub-freezing temperatures for around 3 to 4 hours across much of the county. The coldest temperature reported was 24 degrees at the COOP station at Archbold.

Frost/Freeze, De Soto

When
January 5, 6:00 AM EST to 9:00 AM EST
Where
De Soto forecast zone
Reported by
Mesonet
Coordinates
27.186, -81.809 (the zone’s center; the record gives no point)

DeSoto County recorded sub-freezing temperatures for around 3 hours across much of the county. The coldest temperature reported was 28 degrees at the FAWN station at Arcadia.

Frost/Freeze, Charlotte

When
January 5, 6:00 AM EST to 9:00 AM EST
Where
Charlotte forecast zone
Reported by
Mesonet

Charlotte County recorded sub-freezing temperatures for around 3 hours over interior portions of the county. The coldest temperature reported was 27 degrees at the FAWN station at Palmdale near the eastern Charlotte County border.

Frost/Freeze, Polk

When
January 5, 7:00 AM EST to 9:00 AM EST
Where
Polk forecast zone
Reported by
Mesonet
Coordinates
27.949, -81.698 (the zone’s center; the record gives no point)

Polk County recorded sub-freezing temperatures for around 1-2 hours across parts of the county. The coldest temperature reported was 28 degrees at the FAWN station at Frostproof.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 361601, 361599, 361602, 361604, 361603, 361608, 361606, 361609, 361611, 361610, 361612, 361605.